Asia-Pacific Journal of Oncology Nursing

ORIGINAL ARTICLE
Year
: 2021  |  Volume : 8  |  Issue : 1  |  Page : 18--24

Immune-Related Adverse Events in the Older Adult with Cancer Receiving Immune Checkpoint Inhibitor Therapy


Matthew D Biniakewitz1, Mary Kate Kasler2, Kristen L Fessele3 
1 Clinical Trials Nursing, New York, NY, USA
2 Advanced Practice Providers, New York, NY, USA
3 Office of Nursing Research, Memorial Sloan Kettering Cancer Center, New York, NY, USA

Correspondence Address:
PhD, RN, AOCN® Kristen L Fessele
Office of Nursing Research, Memorial Sloan Kettering Cancer Center, New York, NY
USA

Objective: Older adults with cancer (OAC) may be at elevated risk for immune-related adverse events (irAEs) during immune checkpoint inhibitor (ICI) therapy due to the normal organ function changes of aging, as well as related to a higher prevalence of comorbid conditions compared to younger patients. The importance of high-quality nursing care cannot be overstated for this population, including proactive symptom assessment, management, and coordination of care. The purpose of this paper is to describe the unique challenges faced by OAC receiving ICI drugs. Methods: We present both a case study and the results of a single-institution retrospective study from a large, urban US National Cancer Institute– designated comprehensive cancer center. The retrospective study examined the frequency and intensity of irAEs experienced by patients aged 75 years or older who received ICI therapy between January 2016 and December 2018 for melanoma. Results: We reviewed the records of 38 OAC (age range 75–92 years) with locally advanced or metastatic melanoma who received pembrolizumab, nivolumab and/or ipilimumab. Median length of therapy was 7.4 months, and median time to onset of irAEs was 81 days. Approximately half (47%) of the patients experienced Grade 1–3 irAEs, and discontinued therapy related to inability to tolerate the ICI more frequently than was reported in clinical trials (24%). Conclusions: OAC who receive ICI therapy frequently experience irAEs that may result in treatment interruption, discontinuation or long-lasting toxicity. Nurses are well positioned to provide support to this vulnerable population.


How to cite this article:
Biniakewitz MD, Kasler MK, Fessele KL. Immune-Related Adverse Events in the Older Adult with Cancer Receiving Immune Checkpoint Inhibitor Therapy.Asia Pac J Oncol Nurs 2021;8:18-24


How to cite this URL:
Biniakewitz MD, Kasler MK, Fessele KL. Immune-Related Adverse Events in the Older Adult with Cancer Receiving Immune Checkpoint Inhibitor Therapy. Asia Pac J Oncol Nurs [serial online] 2021 [cited 2020 Nov 30 ];8:18-24
Available from: https://www.apjon.org/article.asp?issn=2347-5625;year=2021;volume=8;issue=1;spage=18;epage=24;aulast=Biniakewitz;type=0